France launches investigation into death of student who got AstraZeneca vaccine

WION Web Team
Paris, France Published: Mar 23, 2021, 09:39 PM(IST)

Vials of AstraZeneca's COVISHIELD Photograph:( Reuters )

Story highlights

This news has come five days after France and several other European countries resumed AstraZeneca’s coronavirus vaccines

 French authorities have launched an investigation into the death of a 26-year-old who passed away a few days after he received a shot of the coronavirus vaccine.

The 26-year-old was a medical student who died on March 18 in Nantes, 10 days after receiving a jab of AstraZeneca’s coronavirus vaccine.

Also read | French Prez promises faster vaccine roll-out as infections 'explode' 

While an interrogation has been launched into the matter, the authorities have stressed that no link has been established yet between the death of the medical student and the AstraZeneca jab.

The authorities had carried out an autopsy on him a day after his death but the public prosecutor in Nantes, Pierre Sennes, said that “it was necessary to carry out further tests to determine the causes and circumstances of his death”.

Also read | AstraZeneca to release more data after US raises questions on shot's potential

For now, the ANSM national drug safety watchdog has been informed about the death of the medical student “as part of our increased monitoring of thrombosis cases”, but stressed that no link has been established yet with AstraZeneca.

The watchdog also first stated the deceased’s age as 24, which the prosecutor’s office later corrected to be 26. “This death is the subject of an in-depth clinical investigation,” it said in a statement.

This news has come five days after France and several other European countries resumed AstraZeneca’s coronavirus vaccines. Earlier, several EU nations had suspended the use of the AstraZeneca vaccine over reports of blood clots in a handful of people who had received a jab of this vaccine.

The WHO said reported rates of so-called thromboembolic events after Covid-19 vaccines were in line with the usual number of people suffering these conditions.

Read in App